Dear Dr. Roach: I am a 72-year-old female in relatively good health. I have a history of allergic rhinitis. A regimen of allergy testing and shots was successful in controlling my seasonal allergies. I also have vasomotor rhinitis, which results in a runny nose during meals, drinking hot or cold beverages and after tooth brushing. I never get through a meal without needing a tissue or two.

I have seen several ENTs over the years regarding this condition. I recently tried ipratropium bromide nasal spray, which the ENT was sure would alleviate this condition. It didn’t. Now the ENT doctor suggests ablation of the posterior nasal nerves using low frequency radio waves. Have you heard of this procedure? My ENT says it has been in use for about 10 years. The clinical studies appear to have been done by the manufacturer of the device. My concern is the ablation procedure may alleviate the rhinitis problem but create another problem. – N.P.

Answer: Ablation of the posterior nasal nerves is a new treatment for vasomotor rhinitis, which is characterized by a runny nose after eating or with changes in temperature. The idea is to decrease the amount of signals the nerve sends to the nasal tissue, which will in turn decrease the amount of nasal discharge and other symptoms. A very similar procedure can be done using laser treatment or cold to have the same effect on the nerves. At the time of this writing, only the radiofrequency and cold ablation devices are approved by the Food and Drug Administration.

I found quite a few trials, not all of which were funded by the manufacturers of the different devices, that showed high effectiveness with very few side effects. The longest trial showed effectiveness up to 52 weeks with the radiofrequency device, and greater than 50% reduction in symptoms.

I would not rush to recommend this procedure. There are many effective medications to be tried – I particularly recommend azelastine nasal spray if you haven’t tried it. These kinds of procedures should be reserved for people with significant symptoms that have not responded to treatment. Any relatively new treatment has the potential for undiscovered side effects that show up only after many people have used it for a prolonged period of time; however, I think the likelihood of serious adverse effects are small.

Trending Video

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.